Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2003, 8:12 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 8:12 PM CDT (01:12 UTC)
- Expired
- May 1, 2003, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 020112 SVRGLD NEC145-020215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 812 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 915 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF MCCOOK...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIANOLA AT 840 PM CDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4029 10070 4021 10076 4001 10035 4024 10021 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:51 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 1, 6:51 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 551 PM MDT THU MAY 1 2003 BASED ON ACTUAL COVERAGE OF SHOWERS/THUNDERSTORMS...HAVE UPDATED THE ZONE FORECASTS TO CHANGE PRECIPITATION COVERAGE TO AREAL RATHER THAN CHANCE AND TO INCREASE RAIN CHANCES NORTH OF INTERSTATE 70. .GLD...NONE. SAR
Hazardous weather outlook, May 1, 11:07 AM CDT, 9 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1007 AM MDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. JDK
In the hours before
Local storm report, May 1, 4:55 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU MAY 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0353 PM 1 S CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE REPORTED BY STORM
SPOTTER. HEAVY RAINLocal storm report, May 1, 5:07 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU MAY 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE REPORTED BY PUBLIC.
HAIL COVERING THE GROUND.Local storm report, May 1, 5:13 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU MAY 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0401 PM 3 SE CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE HAIL COVERING THE
GROUND 3 TO 4 INCHES
DEEP. REPORTED BY STORM
SPOTTER.Local storm report, May 1, 5:39 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT THU MAY 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 8 SE CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE HAIL COVERING THE
GROUND 3 TO 4 INCHES
DEEP. REPORTED BY STORM
SPOTTER.Local storm report, May 1, 7:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 01 2003
...EVENT SUMMARY FOR 05/01/03...
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0353 PM 1 S CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE REPORTED BY STORM
SPOTTER. HEAVY RAIN
0359 PM CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE REPORTED BY PUBLIC.
HAIL COVERING THE GROUND.
0401 PM 3 SE CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE HAIL COVERING THE
GROUND 3 TO 4 INCHES
DEEP. REPORTED BY STORM
SPOTTER.
0410 PM 8 SE CHEYENNE WELLS CO .75 INCH HAIL
05/01/03 CHEYENNE HAIL COVERING THE
GROUND 3 TO 4 INCHES
DEEP. REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:29 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.